If you have severe acne, that does not respond to over the counter medications, your doctor may prescribe you a stronger acne medication than available in stores. One of those medications is Retin-A Micro. Retin-A Micro is a retinoid, which is a form of vitamin A. (Another succesful acne treating drug that is part of the retinoid family is Accutane.) Retina-A is a gel that is spread over the skin once a day, after you have washed your face, usually in the evening.
How does Retin-A Micro work?
It works on increasing the rate of skin cell turn over, which helps keep pores clear of dead skin cells, and reducing the chance of them becoming clogged and turning into acne. Retina-A also gets rid of not just the top layer of dead skin cells, but increases production deep inside the top layers of skin. This helps not just get rid of current acne, but prevents future outbreaks from occurring.
Retin-A also helps collagen synthesis; creating new collagen helps to reduce the appearance of acne scars, and improves the smoothness of skin. There are many laser therapies that are focused on causing the body to create and replace damaged collagen as a way to remove and diminish acne scars, and Retin-A works on the same principle.
What are side effects of Retin-A Micro?
Please be aware, if you have sensitive skin, this is probably not the acne treatment for you. I used it when I was about seventeen, when my skin was at its oiliest and worst. Within two days of use I had what looked like a sunburn on my skin, and it was bright red. By the third day, it hurt to touch my face, and it was swollen. I have very sensitive skin, and most products that people have no problems with are torture to my skin. So be aware that if you have delicate skin, this may not be the best product for you, or you may want to ask your doctor to start you off with the lowest concentration.
As with most acne treatments, you may see your acne worsening after the first few weeks of use. This is normal, your skin is changing, and Retin-A in particular is increasing the rate of skin cell production, which is pushing dead and older skin cells to the surface. As your skin is releasing toxins, it has nowhere to go but out, so even though it doesn’t feel that way, increased breakouts mean that the treatment is working.
Your skin, even if it is not as sensitive as mine, will probably be increasingly sensitive, and you will want to avoid sunlight; a high SPF sunscreen or lotion is recommended. Additionally, dryness is a regular side effect, so you may want to stop using other medications with drying agents in them (such as salicylic acid or sulfur) to keep from drying your skin out. Using a good oil free moisturizer will help lessen irritation and prevent drying from becoming excessive.
More severe reactions (such as mine) include blistering, crusting and swelling of the skin. If any of these things occur, stop using Retin-A and contact your doctor. Mild discomfort is normal, severe pain and swelling are not.
Will it work for me?
Barring a severe reaction, the answer is probably yes. The great thing about Retin-A is that not only does it prevent future acne, but because of the aforementioned increased collagen production due to using it, it also helps reduce the appearance of acne scars. While the first few weeks can be rough to get through with drying and breakouts, if you are able to make it through, people report amazing results.